Malaria: Scientists warn against self-medication, say wrong use of drug may trigger ulcer

Kazeem Ajeigbe FASLN & Charles Agwam FASLN

Although the campaign against self-medication has been on for a long time, several recent studies show that the prevalence of self-medication among adults in Nigeria ranges from 60 to 90%.


In a paper published in the Pan African Medical Journal, DrA by O. A. Babatunde et al. (2016) found that financial problem (10.8%), mild sickness (10.8%), lack of time (13.4%), knowledge of diagnosis (5.6%), convenience (2.3%) and non-availability of doctors (3.0%) were excuses people gave for practicing self-medication.


The study also showed that among 305 respondents interviewed, 13.3% took antimalaria drugs for suspected malaria cases. Conditions for which respondents self-medicated were body pains (14.9%), catarrh (14.9%), headache (14.3%), sore throat (11.5%), diarrhea (11.2%), fever (9.0%) and toothache (5.6%).


However, African Science Literacy Network (ASLN) scientist, Dr. Kazeem Olasunkanmi Ajeigbe of the Department of Physiology, Igbinedion University, Okada, Edo State, and his colleagues discovered in several studies that wrong use of malaria drugs can trigger ulcer especially in ulcer-prone patients, and also exacerbate severe ulcer conditions.

Meditating on Beach
Covid 19

According to Dr. Ajeigbe, it was discovered after several studies on some antimalaria drugs, that misuse or abuse of malaria drugs may cause stomach health problems manifesting as heartburn, acid reflux and even gastritis (inflammation of the stomach lining) (Ajeigbe et al., 2008; Ajeigbe et al., 2012).


"We examined how a set of malaria drugs might affect stomach health. During the research which was carried out on experimental rats, we found out the some of these antimalaria drugs, if taken without expert advice for a long period of time, can result in excess acid secretion and of course, longer presence in the stomach. This, later, will compromise the defense system instituted by the mucosa lining to protect the stomach against injuries.  We also saw that when the right drug is taken for malaria, depending on what the stomach is predisposed to, there are usually no problems".


"Another case scenario is that, you think you have malaria, so you think it is needless to consult your doctor or pharmacist, and you keep taking the antimalaria drug. After some time, the stomach health may be affected. It may result to over secretion of gastric acid which in turn compromises the integrity of the stomach wall and this can make a person who didn't have ulcer before to develop ulcer due to the abuse of the malaria drug. In a nutshell, misuse of malaria drugs can lead to stomach health problems," he said.


Moreover, Ajeigbe disclosed further that in other research attempts, it was discovered that chloroquine and amodiaquine are not only capable of elaborating acid secretion but could also aggravate the erosion of the lining on the stomach (Ajeigbe et al., 2008b; Salami et al., 2016). However, he added that Artemisinin was mild and protective against attack on the lining of the stomach (Ajeigbe et al., 2008a; Olaleye et al., 2012).


Another scientist, Prof. S. B. Olaleye of the Department of Physiology, University of Ibadan, who worked on antimalaria experiments with Dr. Ajeigbe noted that a combination therapy of chloroquine and artemisinin showed better results at fighting malaria with minimal effect on the stomach health than other antimalaria drugs.


He said: "We studied the effect of malaria drugs on the gastrointestinal system of experimental rats and we found that different malaria drugs, on extrapolation to humans, may have different effects on patients. We started by looking at the effect of chloroquine on gastrointestinal function and we observed that it not only increases gastric acid secretion, it also erodes the wall of the stomach which leads to ulcer.


"We also looked at another class of antimalaria; artemisinin, and its side effects. The experiment showed that it actually protects the stomach, meaning that it does not have the dangerous effect of chloroquine (Ajeigbe et al., 2018). So we went ahead to look at the effect of the combination therapy of artemisinin and chloroquine drugs. What we found was that the combination therapy reduced the dangerous effect of chloroquine.


"In summary, a person who takes the combination therapy of chloroquine and artemisinin is better protected than someone who takes either of the drugs. My counsel to the public is that they should always check with their physician or pharmacist before taking any malaria drug. For instance, if an ulcer patient takes chloroquine as antimalaria, it might cure the malaria but it will aggravate the ulcer in the patient's stomach."


Reference

  1. Babatunde OA, Fadare JO, Ojo OJ (2016).      Self-medication among health workers in a tertiary institution in      South-West Nigeria. Pan African Medical Journal; 24:312

  2. Ajeigbe KO, Emikpe BO and Olaleye SB      (2018). Effects of artemisinin, with or without lumefantrine and      amodiaquine on gastric ulcer healing in rats: Journal of Basic and      Clinical Physiology and Pharmacology. DOI: 10.1515/jbcpp-2017-0145

  3. Salami AT, Odukanmi AO, Duduyemi BM and Ajeigbe      KO (2016). Chloroquine Delays Healing of Acetic Acid-Induced      Mucosal Damage in the Rat Stomach. Archives of Basic and Applied      Medicine.4: 129-135

  4. Olaleye SB, Ajeigbe KO and      Emikpe BO (2012). Effect of sulfadoxine-pyrimethamine and artesunate on      gastric acid secretion and parietal cell mass in rats. African      Journal of Biomedical Research. 15(1): 23-28.

  5. Ajeigbe KO, Emikpe BO and Olaleye SB      (2012). Augmentation of gastric acid secretion by chloroquine and      amodiaquine in the rat stomach. Nigerian Journal of Physiological Sciences.      27(1): 89-94.

  6. Ajeigbe KO, Nwobodo EO, Oyesola      TO, Ofusori DA and Olaleye SB (2008). Chloroquine phosphate potentiates      indomethacin and HCl/Ethanol-induced gastric mucosa injury in rats. International      Journal of Pharmacology. 4(6): 482-486.

  7. Ajeigbe KO, Olaleye SB and Nwobodo EO      (2008). Effects of amodiaquine hydrochloride and artemisinin on      indomethacin-induced lipid peroxidation in rats. Pakistan Journal      of Biological Sciences. 11(17): 2154-2158.

Supporters

WELCOME_T.png
TREND_s.png
FCRICK_s.png
UoS_s.jpg

Follow us

  • Facebook
  • Twitter

© 2019 African Science Literacy Network